Try it
OBG · Gynaecological infections: toxic shock syndrome
Sample itemA 19-year-old develops high fever, a diffuse sunburn-like rash, vomiting, hypotension and confusion on day 4 of her period while using a super-absorbent tampon. Which is the best initial management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Remove the tampon, give intravenous fluids and antistaphylococcal therapy including clindamycin
Menstrual toxic shock syndrome is caused by toxin TSST-1 from Staphylococcus aureus, with fever, rash that later desquamates, hypotension and multiorgan involvement. Treatment is removal of the source, aggressive fluids, antibiotics such as flucloxacillin or vancomycin with clindamycin to reduce toxin production, and sometimes immunoglobulin. Delay can be fatal.
Option by option
A. Remove the tampon, give intravenous fluids and antistaphylococcal therapy including clindamycin (correct)
Correct. Remove the source, resuscitate and give antistaphylococcal drugs with clindamycin.
B. Start oral fluconazole
Candida does not cause this toxin-mediated shock.
C. Reassure and advise oral paracetamol
This is a life-threatening illness that requires hospital care, not reassurance.
D. Give corticosteroids only
Steroids do not treat the toxin-mediated illness.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More OBG questions
- Antenatal careA woman's last menstrual period began on 10 January 2026. Using Naegele's rule, what is…
- Obstetric drugsCarboprost (15-methyl PGF2α) is contraindicated in which condition?
- Hypertensive disorders of pregnancyA primigravida at 34 weeks has a blood pressure of 150/100 mmHg on two occasions and 2+…
- Obstetric immunologyAn Rh-negative mother delivers an Rh-positive baby. When should anti-D immunoglobulin be…